Legal Articles



June 8, 2013


Grapefruit alters cholesterol medication effectiveness

For years, you’ve had doctors telling you to eat more fruits and veggies and take your vitamins. This advice is especially crucial if you’ve been diagnosed with a disorder like heart disease. However, you may not know that some healthy foods can actually have harmful interactions with some medications.

Fruits and veggies interact with cholesterol medications

For example, the American Heart Association has said that “grapefruit . . . along with pomegranate, can alter the way certain cholesterol medications work.” Spinach and kale, touted for their high level of vitamin K, can also pose dangerous complications. That high level of vitamin K actually poses risks “for patients being treated with blood thinners to prevent strokes” because it makes the medicine less effective.

Supplements affect blood thinner effectiveness

Vitamin supplements can also interact negatively with blood thinners (known more scientifically as anticoagulants) because the dosage of such medications is balanced so carefully to complement your diet and lifestyle. If you take antibiotics or some common pain relievers you could also experience a lessening of the effectiveness of anticoagulants.

Prevent adverse effects

To prevent adverse reactions, the best thing you can do is maintain a steady channel of communication with your doctor. Dr. Winston Gandy, a cardiologist with Piedmont Heart Institute, counseled, “Let your doctor know about any diet formulations you’re on, including any medications or supplements.”

Source: http://www.heart.org/HEARTORG/Conditions/More/MyHeartandStrokeNews/Medication-Interactions-Food-Supplements-and-Other-Drugs_UCM_437377_Article.jsp


Site design and development by Design Spike®, Inc.